High Wind, Southern Cascade Foothills
- When
- February 3, 8:00 PM PST to February 4, 12:00 PM PST
- Where
- Southern Cascade Foothills forecast zone
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- AWOS,ASOS,MESONET,ETC
A strong winter storm brought high winds to portions of southwest Washington. Following are some high winds reported with this storm:Bay Center reported frequent gusts to 50 knotsOcean Park reported frequent gusts to 63 knotsToke Point reported 39 knots with gusts to 54 knotsTongue Point reported 35 knots with gusts to 54 knotsDesdemona Lighthouse reported 41 knots with gusts to 56 knotsMany…
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PQR wrote it up.
A strong winter storm brought high winds to portions of southwest Washington. Following are some high winds reported with this storm:Bay Center reported frequent gusts to 50 knotsOcean Park reported frequent gusts to 63 knotsToke Point reported 39 knots with gusts to 54 knotsTongue Point reported 35 knots with gusts to 54 knotsDesdemona Lighthouse reported 41 knots with gusts to 56 knotsMany residents experienced power outages due to trees blown down by strong winds. An estimated 6300 residents of Cowlitz County were without power for portions of the night. Additionally, 38-year-old Ingrid Davis was killed after high winds blew down a tree which struck her car on State Route 4 near Cathlamet. The 13-year-old passenger, Alea Davis, was treated for a head injury and cuts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Feb 3, 2:30 PM PST, 5 hours 30 minutes earlier.
PDXWRKAFD
TTAA00 KPQR DDHHMM
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
230 PM PST FRI FEB 3 2006
.SYNOPSIS...A VERY STRONG STORM IS DEVELOPING WELL OFFSHORE TODAY.
THIS STORM WILL BRING RAIN TO THE REGION TONIGHT...ALONG WITH STRONG
WINDS. THE COLD FRONT MOVES ACROSS THE REGION LATE TONIGHT...WITH
COOLER AIR AND SHOWERS...AND CONTINUED WINDY CONDITIONS ON SATURDAY.
SUNDAY WILL BRING A CHANGE IN WEATHER AS HIGH PRESSURE BUILDS OVER
THE PACIFIC NORTHWEST. THIS DRY WEATHER WILL LAST THROUGH MOST OF
NEXT WEEK.
&&
.SHORT TERM...A VERY STRONG PACIFIC STORM IS RAPIDLY DEVELOPING THIS
AFTERNOON...OUR 18Z ANALYSIS SHOWS THE LOW HAS NOW INTENSIFIED TO
970 MB...10 MB DEEPER THAN THE GFS MODEL. THE LOW IS CENTERED NEAR
43N 136W WITH THE WARM FRONT EXTENDING EAST ALONG 127W...AND CURVING
DOWN TO THE SOUTHWEST WASHINGTON CASCADES. THE DOPPLER RADAR SHOWS
SOME RAIN ASSOCIATED WITH THE WARM FRONT MOVING THROUGH THE NORTHEAST
CORNER OF THE CWA AT THIS TIME. THIS AREA OF PRECIP WILL BE EXITING
OUR AREA WITHING THE NEXT FEW HOURS AS THE SYSTEM CONTINUES TO MOVE
NORTH.
MODELS CONTINUE TO DEEPEN THIS STORM ANOTHER 10 MB TONIGHT AS IT
MOVES TO THE NORTHEAST WITH THE LOW CENTER MOVING OVER THE SOUTHERN
END OF VANCOUVER ISLAND SATURDAY MORNING. ALL MODELS ARE RATHER
CONSISTENT. THE GFS COMPUTER MODEL IS THE STRONGEST WITH THIS LOW
AND HAS BEEN THE MOST CONSISTENT NCEP MODEL AND CONTINUES TO BE
FAVORED. THERE IS A VERY STRONG GRADIENT WITH THIS SYSTEM...AND WILL
CONTINUE THE HIGH WIND WARNING FOR THE COAST/COAST RANGE/WILLAPA
HILLS FOR THIS EVENING AND SATURDAY MORNING AND UPGRADE THE HIGH WIND
WATCH TO A WARNING FOR THE NORTHERN INTERIOR VALLEYS FOR LATE TONIGHT
THROUGH SATURDAY.
WINDS WILL BE WITH AND BEHIND THE FRONT...NEAR THE STRONG GRADIENT
AROUND THE LOW CENTER ITSELF AND POSSIBLY ASSOCIATED WITH THE BENT
BACK OCCLUSION. THE COLD FRONT MOVES THROUGH TONIGHT AND EARLY
SATURDAY... FOLLOWED BY THE OCCLUSION SATURDAY.
THE SNOW LEVEL STARTS OUT RATHER HIGH WITH THE LEADING EDGE OF THIS
SYSTEM EARLY TONIGHT...BUT DROPS WELL BELOW THE PASSES BY SATURDAY
MORNING. AMOUNTS WILL SUPPORT SNOW ADVISORY...POSSIBLY A LOW END
WINTER STORM TOTALS.
SHOWERS DECREASING GRADUALLY SAT NIGHT...WITH SUNDAY AS THE
TRANSITION DAY TO DRIER WEATHER. MODELS CONTINUE TO SUPPORT THE HIGH
PRESSURE BUILDING OVER THE PACIFIC NORTHWEST SUNDAY NIGHT/MONDAY AND
WILL GLADLY GO WITH A DRIER FORECAST. LIKENS
.LONG TERM...(MONDAY NIGHT THROUGH FRIDAY) SOME SUBTLE DIFFERENCES
CREEPING INTO THE MEDIUM RANGE MODELS BUT OVERALL PATTERN STILL
LOOKS DRY THROUGHOUT THE EXTENDED PERIOD. 500 MB RIDGE WILL REMAIN
NEAR 125W 12Z TUE ALONG WITH THE RESULTANT OFFSHORE LOW-LEVEL FLOW.
ENSEMBLE CHARTS VALID 00Z WED SHOW REASONABLY GOOD CONTINUITY
AMONGST MEMBERS. INTERESTING TO NOTE THAT THE OPERATIONAL 00Z GFS
RUN IS NEAR THE UPPER LIMIT OF ALL RUNS...INDICATING QUITE A STRONG
RIDGE. THOSE SUBTLE MODEL DIFFERENCES START TO SHOW UP 00Z WED. THE
ECMWF AND UKMET BOTH FLATTEN THE RIDGE IN RESPONSE TO A SYSTEM
PASSING OVER THE TOP. THE GFS AND CANADIAN KEEP A STRONG RIDGE OVER
THE WESTERN U.S.. THERE IS A DIFFERENCE OF ABOUT 100M BETWEEN THE
GFS/CANADIAN CAMP AND THE ECWMF/UKMET CAMP. GFS AND CANADIAN
MAINTAIN THE STRONG RIDGE WED WHILE ECMWF AND UKMET RETROGRADE THE
AXIS TO 130W DUE TO A STRONG COLD LOW DROPPING DOWN INTO CANADA
NORTH OF THE GREAT LAKES. AGREE WITH NCEP NOT FAVORING THE
ECMWF/UKMET SOLUTION. TUE-THU SHOULD BE QUITE NICE WITH THE
COAST...COAST RANGE AND CASCADE FOOTHILLS GETTING INTO THE MID TO
UPPER 50S AT LEAST...BUT WILL MOST LIKELY SEE SOME 60S. INLAND
VALLEYS WILL HAVE TO DEAL WITH INVERSIONS. DAYTIME VALLEY HIGH
TEMPERATURES FROM MOS LIKELY TO BE TOO WARM. DO NOT EXPECT
WIDESPREAD OR PROLONGED VALLEY FOG/STRATUS DUE TO THE LONGER
DAYLIGHT HOURS AND INCREASING SUN ANGLE. ENSEMBLE FORECASTS GET A
CHAOTIC ON DAY 7...BUT FAIRLY CONFIDENT THAT THE RIDGE WILL PERSIST.
THE 12Z RUN KEEPS THE RIDGE AXIS NEAR 125W...BUT THE 00Z OPERATIONAL
RUN HAD IT A LITTLE FURTHER WEST. MAIN MESSAGE WILL BE A DECENT DRY
PERIOD...AND A BREAK FROM THE PERSISTENT STRONG ZONAL FLOW OF THE
PAST FEW WEEKS. WEISHAAR
&&
.AVIATION...CURRENT TAFS COVER EXPECTED WEATHER FOR THE NEXT 12-24
HOURS.
&&
.MARINE...STORM WARNING FOR THIS EVENING THROUGH SAT AM. COULD EVEN
SEE HURRICANE FORCE WINDS AT TIMES. WIND EASING LATER SAT AFTERNOON.
MODELS FORECASTING SEAS OF 35 FEET OR HIGHER WITH THIS SYSTEM...SO
WILL CONTINUE COASTAL FLOOD WATCH FOR THE COAST TONIGHT INTO SATURDAY
&&
.PRELIMINARY POINT POPS
AST ++6110 PDX ++6100 SLE ++5100 EUG ++5100
&&
.PQR WATCHES/WARNINGS/ADVISORIES
.OR/WA...GALE WARNING CAPE SHOALWATER TO FLORENCE TODAY
STORM WARNING CAPE SHOALWATER TO FLORENCE TONIGHT THROUGH
SAT MORNING
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH SAT
MORNING
HIGH WIND WARNING...SOUTH WA COAST/NORTH AND CENTRAL OREGON
COAST/COASTAL RANGE/WILLAPA HILLS THROUGH SATURDAY MORNING.
HIGH WIND WARNING MIDNIGHT TONIGHT THROUGH SATURDAY I5
CORRIDOR/LOWER COLUMBIA/GREATER VANCOUVER AND PORTLAND
METRO AREAS/CENTRAL WILLAMETTE VALLEY/S. WA AND N OREGON
CASCADE FOOTHILLS.
COASTAL FLOOD WARNING FRIDAY NIGHT AND SATURDAY MORNING FOR
THE SOUTH WASHINGTON AND NORTH AND CENTRAL OREGON COASTS
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PORTLAND OR 510 AM PST FRI FEB 3 2006 ORZ001-002-PZZ210-WAZ021-041315- NORTH OREGON COAST-CENTRAL OREGON COAST-COLUMBIA RIVER BAR- SOUTH WASHINGTON COAST- 510 AM PST FRI FEB 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT COLD FRONT WILL MOVE INLAND LATER THIS EVENING. DEEP LOW PRESSURE WILL PASS OFFSHORE TO THE NORTHWEST TONIGHT AND SATURDAY. STRONG SOUTH WINDS WILL DEVELOP EARLY THIS EVENING. WINDS ON THE BEACHES AND HEADLANDS WILL BE SOUTH AT 40 TO 55 MPH...WITH GUSTS UP TO 90 MPH. A BIT INLAND...SOUTH WINDS OF 35 TO 45 MPH WITH GUSTS UP TO 70 MPH CAN BE EXPECTED. IN ADDITION...STRONG SEAS WILL CREATE HIGH SURF. EXPECT SOME COASTAL FLOODING DUE TO COMBINED HIGH TIDES AND HEAVY SURF. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG SOUTH WINDS WILL CONTINUE INTO SATURDAY MORNING. WINDS ON THE BEACHES AND HEADLANDS WILL BE SOUTH AT 40 TO 55 MPH...WITH GUSTS UP TO 90 MPH. A BIT INLAND...SOUTH WINDS OF 35 TO 45 MPH WITH GUSTS UP TO 70 MPH CAN BE EXPECTED. WINDS WILL GRADUALLY EASE SATURDAY AFTERNOON. IN ADDITION...STRONG SEAS WILL CREATE HIGH SURF. EXPECT SOME COASTAL FLOODING DUE TO COMBINED HIGH TIDES AND HEAVY SURF. NO HAZARDOUS WEATHER EXPECTED SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... ALL SPOTTERS ARE STRONGLY ENCOURAGED TO SEND WIND AND DAMAGE REPORTS TO THE NATIONAL WEATHER SERVICE. ORZ003-004-WAZ020-041315- COAST RANGE OF NORTHWEST OREGON- CENTRAL COAST RANGE OF WESTERN OREGON-WILLAPA HILLS- 510 AM PST FRI FEB 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT HIGH WIND WARNING FOR TONIGHT. AS COLD FRONT MOVES ACROSS THE REGION...AND CLOSE PROXIMITY OF DEEP LOW PRESSURE OFFSHORE... EXPECT WINDS TO INCREASE THIS EVENING. SOUTH WINDS OF 30 TO 45 MPH WITH GUSTS OF 60 TO 65 MPH CAN BE EXPECTED TONIGHT. MAIN AFFECTED AREAS WILL BE THE EXPOSED LOCATIONS AND HIGHER TERRAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HIGH WIND WARNING WILL CONTINUE SATURDAY MORNING...WITH GUSTS OF 60 TO 65 MPH. WINDS WILL EASE SATURDAY AFTERNOON. NO HAZARDOUS WEATHER EXPECTED SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... ALL SPOTTERS ARE STRONGLY ENCOURAGED TO SEND WIND AND DAMAGE REPORTS TO THE NATIONAL WEATHER SERVICE. ORZ005>007-010-WAZ022-039-040-041315- LOWER COLUMBIA-GREATER PORTLAND METRO AREA- CENTRAL WILLAMETTE VALLEY-NORTHERN OREGON CASCADE FOOTHILLS-I- 5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA- SOUTH WASHINGTON CASCADE FOOTHILLS- 510 AM PST FRI FEB 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT HIGH WIND WATCH FOR TONIGHT. AS COLD FRONT MOVES ACROSS THE REGION...AND CLOSE PROXIMITY OF DEEP LOW PRESSURE OFFSHORE... EXPECT WINDS TO INCREASE THIS EVENING. SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS OF 45 TO 50 MPH CAN BE EXPECTED LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HIGH WIND WATCH WILL CONTINUE SATURDAY MORNING. WINDS OF 25 TO 40 MPH CAN BE EXPECTED...WITH GUSTS UP TO 60 MPH POSSIBLE. WINDS WILL EASE SATURDAY AFTERNOON. NO HAZARDOUS WEATHER EXPECTED SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... ALL SPOTTERS ARE STRONGLY ENCOURAGED TO SEND WIND AND DAMAGE REPORTS TO THE NATIONAL WEATHER SERVICE. ORZ011-013-WAZ019-041315- NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY- SOUTH WASHINGTON CASCADES- 510 AM PST FRI FEB 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SNOW ADVISORY IN EFFECT FOR SATURDAY THROUGH SATURDAY NIGHT. COLDER AIR WILL ARRIVE SATURDAY...WITH SNOW LEVELS FALL WELL BELOW THE PASSES. EXPECT 8 TO 11 INCHES OF NEW SNOW ON SATURDAY...WITH ANOTHER 6 TO 10 INCHES OF NEW SNOW SATURDAY NIGHT. PZZ250-255-270-275-041315- COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM- WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO 60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM- 510 AM PST FRI FEB 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT GALE FORCE WILL DEVELOP TODAY...FOLLOWED BY STORM FORCE WINDS THIS EVENING THROUGH SATURDAY MORNING. WINDS WILL EASE SATURDAY AFTERNOON. IN ADDITION...SEAS WILL BUILD TODAY AND TONIGHT... PEAKING BETWEEN 35 AND 40 FEET LATER TONIGHT. SEAS WILL SUBSIDE SATURDAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STORM FORCE WINDS EXPECTED SATURDAY MORNING. WINDS WILL EASE SATURDAY AFTERNOON. IN ADDITION...SEAS WILL BUILD REMAIN HIGH...AROUND 30 TO 35 FEET SATURDAY...SUBSIDING LATER SATURDAY AFTERNOON THROUGH SUNDAY. NO HAZARDOUS WEATHER EXPECTED SUNDAY THROUGH THURSDAY. ROCKEY.
3 strong wind, 2 high wind. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Strong Wind, Southwest Interior | 2006-02-04 | 38 | Female | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2006Every state in 2006This day in weather historyWarnings in Washington, February 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490078, 5490159, 5490160, 5490161, 5490162.